Algorithmica

, Volume 53, Issue 3, pp 358–373 | Cite as

Nondeterministic Graph Searching: From Pathwidth to Treewidth

  • Fedor V. Fomin
  • Pierre Fraigniaud
  • Nicolas Nisse
Article

Abstract

We introduce nondeterministic graph searching with a controlled amount of nondeterminism and show how this new tool can be used in algorithm design and combinatorial analysis applying to both pathwidth and treewidth. We prove equivalence between this game-theoretic approach and graph decompositions called q-branched tree decompositions, which can be interpreted as a parameterized version of tree decompositions. Path decomposition and (standard) tree decomposition are two extreme cases of q-branched tree decompositions. The equivalence between nondeterministic graph searching and q-branched tree decomposition enables us to design an exact (exponential time) algorithm computing q-branched treewidth for all q≥0, which is thus valid for both treewidth and pathwidth. This algorithm performs as fast as the best known exact algorithm for pathwidth. Conversely, this equivalence also enables us to design a lower bound on the amount of nondeterminism required to search a graph with the minimum number of searchers.

Keywords

Treewidth Pathwidth Graph searching 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Amini, O., Huc, F., Perennes, S.: On the pathwidth of planar Graphs. SIAM J. Discret. Math. (to appear) Google Scholar
  2. 2.
    Amir, E.: Efficient approximation for triangulation of minimum treewidth, In: Uncertainty in Artificial Intelligence: Proceedings of the Seventeenth Conference (UAI-2001), San Francisco, CA, pp. 7–15. Morgan Kaufmann (2001) Google Scholar
  3. 3.
    Arnborg, S., Corneil, D.G., Proskurowski, A.: Complexity of finding embeddings in a k-tree. SIAM J. Algebr. Discret. Methods 8, 277–284 (1987) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bienstock, D.: Graph searching, path-width, tree-width and related problems (a survey). DIMACS Ser. Discret. Math. Theor. Comput. Sci. 5, 33–49 (1991) MathSciNetGoogle Scholar
  5. 5.
    Bodlaender, H.L.: A partial k-arboretum of graphs with bounded treewidth. Theor. Comput. Sci. 209, 1–45 (1998) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Coudert, D., Huc, F., Sereni, J.-S.: Pathwidth of outerplanar graphs. J. Graph Theory 55(1), 27–41 (2007) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Dendris, N.D., Kirousis, L.M., Thilikos, D.M.: Fugitive-search games on graphs and related parameters. Theor. Comput. Sci. 172, 233–254 (1997) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, New York (1999) Google Scholar
  9. 9.
    Ellis, J.A., Sudborough, I.H., Turner, J.: The vertex separation and search number of a graph. Inf. Comput. 113, 50–79 (1994) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Feige, U., Hajiaghayi, M., Lee, J.: Improved approximation algorithms for minimum-weight vertex separators. In: Proceedings of the 37th ACM Symposium on Theory of Computing (STOC 2005), pp. 563–572. ACM, New York (2005) CrossRefGoogle Scholar
  11. 11.
    Fomin, F.V., Thilikos, D.M.: On self duality of pathwidth in polyhedral graph embeddings. J. Graph Theory 55(1), 42–54 (2007) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Fomin, F.V., Kratsch, D., Todinca, I.: Exact algorithms for treewidth and minimum fill-in. In: Proceedings of the 31st International Colloquium on Automata, Languages and Programming (ICALP 2004). Lecture Notes in Computer Science, vol. 3142, pp. 568–580. Springer, Berlin (2004) Google Scholar
  13. 13.
    Goldsmith, J., Levy, M., Munhenk, M.: Limited Nondeterminism. SIGACT News, Introduction to Complexity Theory, Column 13, June 1996 Google Scholar
  14. 14.
    Held, M., Karp, R.: A dynamic programming approach to sequencing problems. J. Soc. Ind. Appl. Math. 10, 196–210 (1962) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kirousis, L.M., Papadimitriou, C.H.: Searching and pebbling. Theor. Comput. Sci. 47, 205–218 (1986) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Makedon, F.S., Papadimitriou, C.H., Sudborough, I.H.: Topological bandwidth. SIAM J. Algebr. Discret. Methods 6, 418–444 (1985) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Makedon, F.S., Sudborough, I.H.: On minimizing width in linear layouts. Discret. Appl. Math. 23, 243–265 (1989) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Mazoit, F., Nisse, N.: Monotonicity property of non-deterministic graph searching. In: Proceedings of the 33rd International Workshop on Graph-Theoretic Concepts in Computer Science (WG 2007) (to appear) Google Scholar
  19. 19.
    Robertson, N., Seymour, P.D.: Graph minors. X. Obstructions to tree-decomposition. J. Comb. Theory Ser. B 52, 153–190 (1991) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Seymour, P., Thomas, R.: Graph searching and a min-max theorem for tree-width. J. Comb. Theory Ser. B 58, 22–33 (1993) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Seymour, P., Thomas, R.: Call routing and the ratcatcher. Combinatorica 14, 217–241 (1994) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Tarjan, R.E., Trojanowski, A.E.: Finding a maximum independent set. SIAM J. Comput. 6, 537–546 (1977) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Woeginger, G.J.: Exact algorithms for NP-hard problems: a survey. In: Combinatorial Optimization: “Eureka, you shrink”. Lecture Notes in Computer Science, vol. 2570, pp. 185–207. Springer, Berlin (2003) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • Fedor V. Fomin
    • 1
  • Pierre Fraigniaud
    • 2
  • Nicolas Nisse
    • 3
  1. 1.Department of InformaticsUniversity of BergenBergenNorway
  2. 2.CNRS, Lab. de Recherche en InformatiqueUniversité Paris-SudOrsayFrance
  3. 3.Lab. de Recherche en InformatiqueUniversité Paris-SudOrsayFrance

Personalised recommendations